Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 2, 2019, 2:42 PM EDT for Kings County, Richmond County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2019, 2:42 PM EDT (18:42 UTC)
- Expired
- Sep 2, 2019, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kings County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 2:46 PM EDT | TSTM WND DMG | Port Richmond, NY | TREE DOWN ON DECKER AVE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WUUS51 KOKX 021842
SVROKX
NYC047-085-021930-
/O.NEW.KOKX.SV.W.0080.190902T1842Z-190902T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
242 PM EDT Mon Sep 2 2019
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Richmond County in southeastern New York...
Kings County in southeastern New York...
* Until 330 PM EDT.
* At 241 PM EDT, a severe thunderstorm was located over Carteret, or
near Linden, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Todt Hill and Port Richmond around 250 PM EDT.
Oakwood around 255 PM EDT.
Tompkinsville around 300 PM EDT.
The Verrazano Narrows Bridge around 305 PM EDT.
Bay Ridge and Bensonhurst around 310 PM EDT.
Coney Island around 315 PM EDT.
Flatbush and Crown Heights around 320 PM EDT.
Canarsie around 325 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4056 7422 4060 7420 4063 7420 4065 7419
4064 7412 4065 7408 4066 7409 4066 7408
4064 7406 4067 7403 4068 7386 4066 7386
4064 7385 4058 7385 4057 7387 4056 7401
4060 7404 4053 7411
TIME...MOT...LOC 1841Z 272DEG 18KT 4059 7419
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NV1 follow-up statement
331
WWUS51 KOKX 021923
SVSOKX
Severe Weather Statement
National Weather Service New York NY
323 PM EDT Mon Sep 2 2019
NYC047-085-021933-
/O.EXP.KOKX.SV.W.0080.000000T0000Z-190902T1930Z/
Richmond NY-Kings NY-
323 PM EDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND AND KINGS COUNTIES
WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.
LAT...LON 4056 7422 4060 7420 4063 7420 4065 7419
4064 7412 4065 7408 4066 7409 4066 7408
4064 7406 4067 7403 4068 7386 4066 7386
4064 7385 4058 7385 4057 7387 4056 7401
4060 7404 4053 7411
TIME...MOT...LOC 1923Z 272DEG 18KT 4058 7392
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:22 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 2, 1:22 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
122 PM EDT Mon Sep 2 2019
.SYNOPSIS...
A frontal system impacts the area into tonight, followed by weak
high pressure for Tuesday. A cold front will then approach on
Wednesday and pass to the south Wednesday night. High pressure
builds to the north Thursday into Friday. Hurricane Dorian is
forecast to pass well south and east of the area late Friday
into early Saturday, with a weak cold front passing Saturday
night. High pressure will build from the northwest on Sunday.
For further information on Hurricane Dorian, please refer to
products issued by the National Hurricane Center.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant changes to the forecast with this update. A band
of showers is moving across Long Island with a second line
entering New Jersey. Embedded thunderstorms are possible with
these showers.
A cold front to the west will move east this afternoon and
evening. Southerly flow will result in increasing moisture into
the early afternoon with forecast PWATs expected to quickly
increase to around 1.50-1.70 inch, potentially at the 90th
percentile for time of year. However, ongoing showers and cloud
cover places any diurnal instability in question, especially to
the north and west of the city. Forecast consensus generally
indicates some breaks, which may allow for surface- based
instability to quickly increase through the day, allowing for
rapid initiation of new cells along a developing prefrontal
trough and any outflow boundaries. Of concern is the
strengthening deep layer shear, which will be stronger than most
previous events of this summer owing to favorable veering winds
with height and stronger flow associated with the short wave.
Both SPC and WPC have placed much of the area in marginal risks,
with multicellular and potentially brief supercellular storms
capable of gusty winds, heavy rain, and possibly a brief spin
up.
Temperatures will be near or a few degrees below climatological
normals in onshore flow and persistent cloud cover.
There is a high risk of rip current development at the ocean
beaches on Monday due to continuing southerly swells affecting
the shore.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Chances of showers and thunderstorms are expected to persist
into the early part of the night as the upper trough and
attendant cold front move through. The front is expected to exit
eastern most areas prior to daybreak. Thereafter, weak high
pressure builds into the region, and with decreasing cloud cover
and winds but lingering moisture from previous rains, patchy
fog may be possible across most locales. Overnight lows will be
close to climatological normals, generally in the upper 50s in
outlying areas and upper 60s closer to the metro.
With high pressure prevailing into Tuesday, temperatures will be
closer to climatological normals, with lower humidity values
compared to Monday. Expect sunny skies and a return to usual
afternoon sea breezes.
There is a moderate risk of rip current development at the
ocean beaches on Tuesday due to continuing southerly swells
affecting the shore.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Straightforward forecast to start, as a weak cold front approaches
on Wednesday and passes through Wednesday night, accompanied by some
showers and possibly a tstm. High temps on Wed could approach 90 in
the urban corridor of NE NJ, with heat index values in the lower
90s.
As high pressure builds to the north and Hurricane Dorian moves
along the Southeast coast as forecast by NHC Thu into Fri, an
easterly maritime flow will develop between the two systems and
gradually increase, with showers also developing as the frontal zone
lifts back north. Always have to watch these types of situations for
enhanced rainfall in the right rear quadrant of the upper jet
poleward of Dorian, which will be lifting into the area from late
day Thu into Friday.
Stronger winds across our area as the core of Dorian passes well to
the southeast look like they would occur Fri afternoon/night. While
is too soon to know the exact impacts, per current NHC forecast
track and the 01/12Z ECMWF it appears that sustained N-NE winds 25
mph with gusts up to 40 mph could occur along the coast. NHC
cumulative probability of sustained 34-kt winds through 00Z Sat is
only 15 percent. Latest GFS deviates left of that track with
stronger winds and also heavy rainfall for ern Long Island and
southern CT, latest ECMWF is farther out to sea with any stronger
winds per above limited to ern sections. This situation will bear
close watching through the week.
At any rate, conds improve through the day on Sat, with fair wx
expected for the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A warm front passes north this afternoon followed by a cold
front this evening.
Showers with embedded thunderstorms will continue early this
afternoon with MVFR possible. There will likely be a lull in
activity until early evening with more showers and possible
thunderstorms. The timing and coverage remains uncertain and its
possible they remain scattered.
SE-S winds become SW this afternoon around 10 kt with gusts
15-20 kt possible. Winds shift to the W and NW behind the cold
front overnight. Light NE flow Tuesday morning becomes SE in the
afternoon.
Patchy fog is possible outside of city terminals tonight, but
not enough confidence to include in TAF.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely for showers and
thunderstorms timing this afternoon/evening.
KLGA TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.
KEWR TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.
KTEB TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.
KHPN TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.
KISP TAF Comments: Thunder possible this morning, Amendments
likely for showers and thunderstorms timing this
afternoon/evening.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR.
.Wednesday...Chance of showers/thunderstorms with MVFR or lower.
Gusty southerly winds.
.Thursday...VFR.
.Friday...MVFR possible in SHRA. NE gusts 20-30 kt.
.Saturday...VFR.
&&
.MARINE...
Winds and waves will remain below SCA criteria through today as
high pressure continues moving offshore and a frontal system
moves into the waters. A southerly swell will result in 3 to 4
ft seas during this time. A weak cold front passes through
tonight with a weak offshore flow by daybreak. Winds and seas
may briefly subside into Tuesday as weak high pressure moves
over the waters.
SCA conds may be possible on the ocean ahead of an approaching cold
front Wed afternoon/night, with increasing SW winds pushing seas
just up to criteria. SCA conds appear more likely Thu into Thu night
as the pressure gradient increases between high pressure to the
north and Hurricane Dorian well to the south. Per NHC forecast track
of Dorian, gusts 35-40 kt may be possible across the ocean and ern
south/bays Fri night as the hurricane passes to the SE, however this
remains uncertain.
&&
.HYDROLOGY...
Average rainfall amounts from a quarter to one inch are
forecast into tonight, with the highest amounts expected across
the Lower Hudson Valley into Connecticut. Localized higher
amounts are also possible in stronger convection and could
result in minor urban flooding.
It is too soon to know the exact hydrologic impacts from Hurricane
Dorian. Will have to watch first from late day Thu into Fri for a
tropical predecessor rainfall event which could produce locally
heavy rain, then from late Fri into Fri night as the center of
Dorian passes well SE.
&&
.TIDES/COASTAL FLOODING...
A recent new moon will allow for water levels to touch or
potentially slightly exceed minor coastal flood benchmarks
across the south shore back bays of Queens and Nassau during the
evening high tidal cycle for this morning/early afternoon high
tidal cycle Monday. Brief minor flooding of the most vulnerable
locations near the waterfront and shoreline, including the
entire Atlantic ocean beach front and vulnerable beachfront
roads will be possible.
Water levels should gradually fall for tonight into Tuesday
tidal cycles.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...MD/Goodman
NEAR TERM...CB/MD
SHORT TERM...MD
LONG TERM...Goodman
AVIATION...DS/DW
MARINE...MD/Goodman
HYDROLOGY...MD/Goodman
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Sep 2, 4:17 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service New York NY 417 AM EDT Mon Sep 2 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-030830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 417 AM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-030830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 417 AM EDT Mon Sep 2 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ075-080-081-178-179-030830- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 417 AM EDT Mon Sep 2 2019 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is an increasing threat for dangerous rip currents and rough surf during the mid to late week period as energetic swells from Dorian begin to affect the local shoreline. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 2, 2:05 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service New York NY
205 PM EDT Mon Sep 2 2019
NJZ006-104>108-NYZ072>074-176-021845-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Northern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
205 PM EDT Mon Sep 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...UNION...
SOUTHEASTERN BERGEN...ESSEX...RICHMOND...BRONX AND NEW YORK
(MANHATTAN) COUNTIES...
At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bloomfield to Plainfield. Movement was
east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Newark and Bloomfield around 210 PM EDT.
Lyndhurst and Rutherford around 215 PM EDT.
Secaucus and Teterboro around 220 PM EDT.
Hoboken and Ridgefield around 225 PM EDT.
Linden and Midtown Manhattan around 230 PM EDT.
Elizabeth and Huguenot around 235 PM EDT.
Mott Haven and Todt Hill around 240 PM EDT.
Jersey City and Bayonne around 245 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4052 7425 4055 7425 4057 7421 4060 7422
4060 7446 4062 7442 4067 7441 4066 7441
4086 7421 4082 7413 4086 7412 4084 7382
4073 7394 4074 7395 4074 7396 4071 7397
4068 7405 4063 7404 4051 7417
TIME...MOT...LOC 1805Z 267DEG 22KT 4082 7419 4061 7444
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:05 PM EDT | Special Weather Statement | OKX | New York, Richmond | 40 min |
| Sep 2, 2:45 PM EDT | Special Marine Warning | OKX | 60 min | |
| Sep 2, 2:47 PM EDT | Special Marine Warning | OKX | 58 min | |
| Sep 2, 3:36 PM EDT | Special Weather Statement | OKX | Suffolk | 39 min |
| Sep 2, 3:43 PM EDT | Special Marine Warning | OKX | 47 min | |
| Sep 2, 3:44 PM EDT | Special Marine Warning | OKX | 40 min | |
| Sep 2, 3:54 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 36 min |
| Sep 2, 4:19 PM EDT | Special Weather Statement | OKX | Suffolk | 56 min |
| Sep 2, 4:23 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 52 min |
| Sep 2, 4:38 PM EDT | Tornado Warning | OKX | Suffolk | 18 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.